Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS La Crosse, WI

April 18, 2002Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2002, 2:58 AM CDT for Fayette County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 2:58 AM CDT (07:58 UTC)
Expired
Apr 18, 2002, 3:45 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fayette County, IA

What was reported inside it

TimeReportWhereRemark
Apr 18, 3:00 AM CDTHail 0.75Westgate, IA
Apr 18, 3:47 AM CDTHail 0.75West Union, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 1:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3095 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 180758
SVRLSE
IAC065-180845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
257 AM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN NORTHEAST IOWA

* UNTIL 345 AM CDT

* AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF HAWKEYE...OR ABOUT 12 MILES
  NORTHWEST OF OELWEIN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR HAWKEYE...AND FAYETTE AT 305 AM CDT...
  NEAR WEST UNION AT 315 AM CDT...
  NEAR CLERMONT...AND ELGIN AT 325 AM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:25 PM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Apr 17, 3:25 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT WED APR 17 2002

FORECAST FOCUS ON THUNDERSTORM CHANCES TONIGHT AND THURSDAY...ALONG
WITH SEVERE THREAT.  TEMPERATURE TRENDS ALSO PROBLEMATIC.

LATEST SURFACE ANALYSIS SHOWS HIGH PRESSURE AREA FROM SOUTHERN
MN INTO NORTHERN IL. DEEPENING LOW SYSTEM OVER WY/CO...WITH
STRENGTHENING WARM FRONT FROM NE/KS BORDER OVER TO IA/MO BORDER.
SATELLITE IMAGERY SHOWS MAINLY CLEAR SKIES FOR THE UPPER MIDWEST
WITH DRY AIR IN PLACE...HOWEVER SOME CUMULUS FIRING OVER NORTHERN MO
NEAR THE FRONT...AND SOME MID LEVEL CASTELLANUS HAS MOVED FROM NE
UP INTO SOUTHEAST SD AND NORTHWEST IA.

MODELS REASONABLE SIMILAR WITH SCENARIO...AND SIMILAR TO GOING
FORECAST.  THEREFORE DO NOT PLAN TO MAKE MANY CHANGES TO WHAT APPEARS
TO BE A GOOD FORECAST.  SOME DIFFERENCES IN DETAIL DO SHOW UP ON
WHEN AND WHERE CONVECTION WILL FIRE AND FOCUS.  AVN SOONER AND
FURTHER SOUTH WITH DEVELOPMENT THAN ETA.  INITIALLY CONCERNED THAT
ATMOSPHERE WILL BE TOO DRY FOR DEVELOPMENT.  BUT JUICY AIR IS
POISED ALONG AND SOUTH OF THE AFOREMENTIONED FRONT...AND AS LOW
DEEPENS AND MOVES EAST INTO SD TONIGHT...STRONG LOW LEVEL JET WILL
DEVELOP IN CONCERT WITH APPROACHING SHORT WAVE AND JET STREAK.
THIS SHOULD HELP THE MOISTURE TO RETURN WITH A VENGEANCE TONIGHT.
ELEVATED CONVECTION APPEARS LIKELY.  SEVERE POTENTIAL IS THERE...
WITH AMPLE ELEVATED CAPE AVAILABLE.  GREAT SHEAR PROFILES SUGGEST
POTENTIAL FOR ROTATING STORMS...BUT WITH ELEVATED NATURE VERY SMALL
TORNADO THREAT.  PRIMARILY A HAIL/WIND EVENT.

BULK OF CONVECTION WILL MOVE NORTH AND EAST OF AREA DURING THE
MORNING AS THE LOW MOVES ACROSS MN AND INTO WI.  BUT TRAILING COLD
FRONT SHOULD ALSO SERVE AS A FOCUS FOR NEW DEVELOPMENT AS IT ROLLS
THROUGH IN THE AFTERNOON/EVENING TIMEFRAME.  AIR MASS AHEAD OF THIS
SYSTEM WILL BE WARM AND MUGGY...WITH GOOD INSTABILITY AVAILABLE.
SEVERE WEATHER AGAIN POSSIBLE ON THURSDAY.  GUIDANCE TEMPERATURES
APPEAR TOO COOL AND HAVE GONE ABOVE.

COOLER AIR WILL INVADE FOR FRIDAY AND SATURDAY. ETA FASTER WITH
BUILDING IN THE COOLER AND DRIER AIR.  EXPECT THIS TO LINGER
THROUGH WEEKEND...WITH RETURN TO SOUTHERLY FLOW BY MONDAY.  HAVE
MAINTAINED RAIN CHANCES MONDAY AND TUESDAY WITH PASSAGE OF NEXT
SYSTEM.

.LSE...NONE.

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 1:30 AM CDTSevere Thunderstorm WarningARXFayette30 min
Apr 18, 1:47 AM CDTSevere Thunderstorm WarningARXWinneshiek58 min
Apr 18, 2:22 AM CDTSevere Thunderstorm WarningARXFayette38 min
Apr 18, 2:48 AM CDTSevere Thunderstorm WarningARXChickasaw42 min
Apr 18, 2:50 AM CDTSevere Thunderstorm WarningARXAllamakee55 min
Apr 18, 3:29 AM CDTSevere Thunderstorm WarningARXHoward46 min
Apr 18, 3:49 AM CDTSevere Thunderstorm WarningARXWinneshiek56 min
Apr 18, 4:01 AM CDTSevere Thunderstorm WarningARXAllamakee44 min
Apr 18, 4:31 PM CDTSevere Thunderstorm WarningARXFloyd44 min
Apr 18, 4:57 PM CDTSevere Thunderstorm WarningARXChickasaw63 min
Apr 18, 5:25 PM CDTTornado WarningARXChickasaw50 min
Apr 18, 5:49 PM CDTSevere Thunderstorm WarningARXFayette, Winneshiek56 min
Apr 18, 5:53 PM CDTTornado WarningARXHoward, Winneshiek67 min
Apr 18, 6:31 PM CDTSevere Thunderstorm WarningARXAllamakee59 min
Apr 18, 6:34 PM CDTSevere Thunderstorm WarningARXChickasaw41 min
Apr 18, 6:49 PM CDTSevere Thunderstorm WarningARXWinneshiek56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.